Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 185, NWS Des Moines, IA

August 16, 2002Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 16, 2002, 4:56 PM CDT for Pocahontas County, Iowa. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 4:56 PM CDT (21:56 UTC)
Expired
Aug 16, 2002, 5:55 PM CDT
In force
59 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 5:24 PM CDTThunderstorm Wind 50 EPocahontas, IA
Aug 16, 5:30 PM CDTThunderstorm Wind 61 EPocahontas, IA
Aug 16, 5:35 PM CDTThunderstorm Wind 57 EPalmer, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WUUS53 KDMX 162156
SVRDSM
IAC151-162255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
455 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POCAHONTAS COUNTY IN NORTHWEST IOWA

* UNTIL 555 PM CDT

* AT 454 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF LAURENS...OR ABOUT 24 MILES
  SOUTH OF SPENCER...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  4 MILES SOUTHWEST OF LAURENS AROUND 500 PM...
  7 MILES SOUTHWEST OF HAVELOCK AROUND 510 PM...
  NEAR POCAHONTAS AROUND 520 PM AND
  NEAR PALMER AROUND 530 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4290 9491 4258 9489 4257 9447 4290 9446

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:10 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 16, 1:10 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
110 PM CDT FRI AUG 16 2002

MAIN CONCERN IN SHORT TERM IS DVLPG SVR WX AND HOW LONG IT WILL LAST
THEN SECOND ROUND WITH COLD FNT.

ALL MODELS IN FAIR AGREEMENT ON INTENSE SFC LO DVLOP CNTRL PLAINS
DEEPENING AND MOVING NEWRD WITH SHARP S/W TROF MOVG OUT OF PACIFIC
NW AIDED BY DECENT JET ALG CANADIAN /U.S. BORDER.  AVN LOOKS BEST ON
POSITION OF SFC LO AND UPPER S/W TROF THIS MRNG.  LINE HAS DVLPD IN
STG THETA E ADVCTN ZN.  HWVR ATTM LN STRUGGLING TO PENTRATE MUCH
DRIER CAPPED AIR IN MUCH OF IA.  LTST RUNS OF AVN/MESOETA SHOW
TRENDS OF DYING OUT THIS ROUND OF PCPN THEN DVLPG STG SQUALL LINE
AFT MIDN WITH HIGH POTENTIAL FOR WIND DAMAGE.  ALL DYNAMICAL FIELDS
STG THO BRF TIME FRAME PASSING THROUGH AREA MORE TYPICAL OF FALL
SYSTEM.  AFTER TNGT LINGERING SHWRS IN SERN CWA THEN FAIR WEATHER
UNTIL ERY NXT WEEK.  SECOND HALF OF NXT WEEK HAS SERIES OF FAIRLY
STG SYSTEM MOVG THROUGH FAST FLOW.  VERY ACTIVE PATTERN EVEN FOR
SECOND HALF OF AUGUST.

GUID TEMPS LOOK GD AS PASSAGE OF COLD FRNT BRINGS DECENT THCKNS
FALLS.  SOME ADJSTMNTS NEEDED FOR LCL EFFECTS.

.DSM...NONE

FORSTER

In the hours before

Local storm report, Aug 16, 3:04 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    ODEBOLT                   IA   .88 INCH HAIL
08/16/02   SAC                            REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 16, 3:47 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    3 S MANNING               IA   1 INCH HAIL
08/16/02   CARROLL                        REPORTED BY STORM
                                          SPOTTER.

0342 PM    3 S MANNING               IA   1 INCH HAIL
08/16/02   CARROLL                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:33 PM CDTSevere Thunderstorm WarningDMXCrawford42 min
Aug 16, 2:40 PM CDTSevere Thunderstorm WarningDMXCrawford50 min
Aug 16, 2:53 PM CDTSevere Thunderstorm WarningDMXSac47 min
Aug 16, 3:41 PM CDTSevere Thunderstorm WarningDMXCarroll34 min
Aug 16, 3:49 PM CDTSevere Thunderstorm WarningDMXAudubon26 min
Aug 16, 4:28 PM CDTSevere Thunderstorm WarningDMXPalo Alto42 min
Aug 16, 5:28 PM CDTSevere Thunderstorm WarningDMXHumboldt52 min
Aug 16, 5:33 PM CDTSevere Thunderstorm WarningDMXEmmet37 min
Aug 16, 5:35 PM CDTSevere Thunderstorm WarningDMXWebster55 min
Aug 16, 5:58 PM CDTSevere Thunderstorm WarningDMXWright47 min
Aug 16, 6:52 PM CDTSevere Thunderstorm WarningDMXWinnebago38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.